Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 54, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 30, 2023, 6:21 AM EDT for Orange County, Osceola County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2023, 6:21 AM EDT (10:21 UTC)
- Expired
- Apr 30, 2023, 7:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:03 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:12 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 30, 4:12 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
412 AM EDT Sun Apr 30 2023
.DISCUSSION...
...Risk For Severe Storms This Morning...
Today...A cold front stretches from a 999mb low over the GA/AL
border southward into the eastern Gulf of Mexico. KXMR (Cape
Canaveral) did a special 06Z sounding which shows some dry air in
the low and mid levels which may be a result of the stabilization
that occurred from the convective system late yesterday. The
sounding also depicts a strong S/SW low level jet of 50-60 knots.
Expect low level moisture advection to occur over the area in the
next few hours. Combined with forced ascent associated with a mid
level trough and deep layer shear, there exists a risk of strong
to severe storms spreading across east central FL over the next 8
hours. Most concerning is the risk of tornadoes in this highly
sheared environment despite the limited instability. A strong
tornado cannot be ruled out. The risk of severe storms will begin
shortly (4am-6am) along and north of I 4 (incl NW Osceola) then
spreading quickly SE across Brevard around sunrise then
Okeechobee/Treasure coast counties during the daylight morning
hours. All convection should be offshore Martin county by Noon or
shortly thereafter.
Decreasing cloudiness expected behind the front with increasing
sunshine from north to south during the day. West winds 20-30 mph
behind the front with gusts to 40 mph will produce a windy day and
has prompted a Wind Advisory.
Tonight...West winds will decrease to 10 mph under mostly clear
skies and temperatures falling into the lower to mid 60s by
morning.
Monday-Tuesday... A much different weather pattern will set up to
kick off the workweek. Guidance indicates that an elongated
longwave trough over the central CONUS will nudge east-northeast
across the eastern CONUS as the western Atlantic ridge breakdown
and shifts east. At the same time, the 250mb jet maxima (~110kts)
associated with a southern branch of the upper-level jet stream
will move downstream of central Florida which will shift upper-
level support away from the area. Much drier conditions are
forecast to filter in on the back side of the trough through
midweek with weak high pressure to the south and west of Florida.
Expect relatively weak west to southwest flow with temperatures in
the low to upper 80s for afternoon highs. Lows will be a little
cooler with temperatures expected to drop into the upper 50s to
low 60s.
Wednesday-Saturday... A weak frontal boundary will clip the area to
the north into Wednesday which will shift flow from the west-
northwest Wednesday and northerly on Thursday. High pressure will
build over the Deep Southeast and the eastern Gulf of Mexico behind
the front which will keep us socket into a dry airmass (PWAT values
around 0.5-1"). Then, model guidance signals that flow will shift
onshore by Friday, before a mid/upper level shortwave trough
traverses the Peninsula into the weekend. Thus, PoPs and mentionable
rain chances will creep back up into the weekend. Expect high
temperatures generally in the low 80s to near 90 degrees each
afternoon. Lows will drop into the low 50s to low 60s Thursday, then
mid 50s to mid 60s thereafter.
&&
.MARINE...
Issued at 230 AM EDT Sun Apr 30 2023
Today...Very hazardous boating conditions due to S to SW winds
gusting to Gale force and building seas 7 to 8 feet will offshore.
Numerous showers and storms will race offshore the FL peninsula
this morning capable of producing wind gusts up to 50 knots. Winds
veer westerly by afternoon as the front pushes south of Jupiter
Inlet and the frequency of gale force gusts will decrease.
Tonight...Offshore (west) flow will continue with a relaxing of
the pressure gradient allowing wind speeds to gradually decrease.
Will probably be able to remove the Small Craft Advisory for the
nearshore waters in the evening and replace with a Caution.
Monday-Thursday... Improving conditions expected into the
workweek behind a "cool front." West-southwest winds Monday into
Tuesday around 10-15kts with up to 20-25kts in the Volusia county
and offshore Brevard county (20-60nm) waters. Winds will slacken
Tuesday (~8-15kts), before increasing and veering northwesterly
into Wednesday at around 10-15kts nearshore and 20-25kts offshore.
Then, expect northerly winds Thursday at 8-12kts. Swell heights
in the 2- 3ft range nearshore and up to 4-6ft offshore.
&&
.AVIATION...
(06Z TAFS)
Issued at 230 AM EDT Sun Apr 30 2023
Earlier added non-convective LLWS to MCO/ISM/MLB TAFs as
decoupling occurred allowing sfc winds to drop around 10 knots
while low level jet overspreads the area producing an increase of
20-30 knots in the lowest 2k ft. NUM-WDSPRD +TSRA ahead of a cool
front reaching KLEE around 09Z, working quickly SE through the
morning, and pushing south of KSUA ~16Z. MVFR-LIFR impacts with
wind gusts over 30 kts possible for 2-3 hours once convection
reaches each terminal. AWWs for MCO and DAB appear likely for
convective wind gusts 35+ kts. VFR conditions prevail once
convection clears. Behind the front, west winds will be 20-22 kts,
gusting up to 35KT.
&&
.FIRE WEATHER...
Min RH values will drop to critical levels behind the "cool
front" with much drier conditions through the workweek. Min RH
drops to 30- 40% Monday and through midweek, mainly to the north
of the Treasure Coast and away from the coast. Min RH values will
drop even further into Wednesday with values expected to reach the
upper 20s to low 30s across areas to the north of the Treasure
Coast and west of I- 95. The aforementioned conditions will lead
to an elevated fire danger.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 81 61 83 62 / 40 0 0 0
MCO 80 63 84 64 / 40 0 0 0
MLB 84 62 84 63 / 70 0 0 0
VRB 86 61 86 61 / 80 0 0 0
LEE 79 62 83 64 / 20 0 0 0
SFB 81 61 84 63 / 40 0 0 0
ORL 81 64 85 65 / 40 0 0 0
FPR 84 61 84 62 / 80 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 7 AM this morning to 7 PM EDT this evening
for FLZ041-044>046-053-058-141-144-154-159-164-247-254-259-
264-347-447-547-647-747.
AM...Small Craft Advisory until 8 AM EDT this morning for AMZ550-552.
Small Craft Advisory from 5 PM this afternoon to midnight EDT
tonight for AMZ550-552.
Gale Warning from 8 AM this morning to 5 PM EDT this afternoon
for AMZ550-552.
Small Craft Advisory until midnight EDT tonight for AMZ555.
Small Craft Advisory until 5 AM EDT early this morning for
AMZ570-572-575.
Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for AMZ570-572-575.
Gale Warning until 6 PM EDT this evening for AMZ570-572-575.
&&
Kelly/FehlingHazardous weather outlook, Apr 30, 5:25 AM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 525 AM EDT Sun Apr 30 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-301700- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 525 AM EDT Sun Apr 30 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Thunderstorms will increase in coverage and intensity this morning ahead of a cold front. Fast moving strong to severe storms are expected, capable of producing damaging winds, hail, frequent lightning strikes and heavy rain. Most concerning is the threat for tornadoes in this highly sheared environment. A strong tornado cannot be ruled out. Be prepared to act quickly if a warning is issued for your area. The storms will push offshore Martin county by Noon. .HIGH WIND IMPACT... A Wind Advisory is in effect for Southwest to West winds increasing 20 to 30 mph with gusts to 40 mph. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents continues at all central Florida Atlantic beaches. .MARINE THUNDERSTORM GUST IMPACT... Fast moving storms this morning will be capable of producing wind gusts greater than 35 knots, frequent cloud-to-water lightning, and locally higher waves on inland lakes, the Intracoastal Waterway, and nearshore Atlantic waters. Storm motion will be toward the northeast around 50 mph. .WATERSPOUT IMPACT... Tornadic waterspouts will be possible over the intracoastal and adjacent Atlantic waters as strong storms move rapidly toward the northeast around 50 mph. .WIND AND SEA IMPACT... Southwest to West winds 20 to 30 knots with gusts to Gale force will produce very hazardous boating conditions today. Seas will build 7 to 8 feet well offshore while remaining 3 to 5 feet nearshore. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A Moderate risk of life threatening rip currents is expected at the beaches of east central Florida. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Kelly
In the hours before
Special weather statement, Apr 30, 5:58 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
558 AM EDT Sun Apr 30 2023
FLZ045-046-053-301045-
Osceola FL-Orange FL-Seminole FL-
558 AM EDT Sun Apr 30 2023
...A strong thunderstorm will impact portions of southwestern
Seminole, southern Orange and northern Osceola Counties through 645
AM EDT...
At 558 AM EDT, Doppler radar was tracking a strong thunderstorm near
Poinciana, or 8 miles east of Haines City, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Altamonte Springs, Oviedo and Winter Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for east central
Florida.
&&
LAT...LON 2878 8139 2840 8089 2835 8086 2805 8136
2807 8137 2807 8135 2808 8135 2808 8143
2806 8144 2804 8143 2803 8141 2802 8143
2804 8146 2808 8144 2809 8145 2814 8146
2814 8152 2820 8152 2826 8156 2826 8163
TIME...MOT...LOC 0958Z 221DEG 48KT 2810 8150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FehlingSpecial weather statement, Apr 30, 6:00 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
600 AM EDT Sun Apr 30 2023
FLZ041-044>046-144-301045-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
600 AM EDT Sun Apr 30 2023
...A strong thunderstorm will impact portions of Seminole, Lake,
northwestern Orange and central Volusia Counties through 645 AM
EDT...
At 600 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EDT for east central
Florida.
&&
LAT...LON 2896 8195 2896 8166 2905 8166 2905 8164
2928 8164 2931 8167 2931 8166 2867 8097
2852 8195
TIME...MOT...LOC 1000Z 237DEG 51KT 2866 8190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FehlingThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:41 AM EDT | Wind Advisory | MLB | Brevard, Indian River, Lake, Martin, Okeechobee, Orange and 4 more | 16 hr |
| Apr 30, 2:46 AM EDT | Small Craft Advisory | MLB | 21 hr | |
| Apr 30, 5:58 AM EDT | Special Weather Statement | MLB | Orange | 47 min |
| Apr 30, 6:00 AM EDT | Special Weather Statement | MLB | Lake, Seminole | 45 min |
| Apr 30, 6:39 AM EDT | Special Marine Warning | MLB | 96 min | |
| Apr 30, 6:47 AM EDT | Special Weather Statement | MLB | Volusia | 28 min |
| Apr 30, 6:49 AM EDT | Special Weather Statement | MLB | Osceola | 26 min |
| Apr 30, 7:07 AM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 38 min |
| Apr 30, 7:11 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola, Volusia | 49 min |
| Apr 30, 7:24 AM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Martin, Okeechobee, Saint Lucie | 51 min |
| Apr 30, 7:31 AM EDT | Tornado Warning | MLB | Brevard | 34 min |
| Apr 30, 7:55 AM EDT | Special Weather Statement | MLB | Orange | 35 min |
| Apr 30, 7:58 AM EDT | Tornado Warning | MLB | Martin, Saint Lucie | 32 min |
| Apr 30, 8:03 AM EDT | Special Marine Warning | MLB | 117 min | |
| Apr 30, 8:09 AM EDT | Tornado Warning | MLB | Indian River, Saint Lucie | 36 min |
| Apr 30, 8:19 AM EDT | Special Weather Statement | MLB | Brevard | 41 min |
| Apr 30, 8:22 AM EDT | Tornado Warning | MLB | Martin, Saint Lucie | 38 min |
| Apr 30, 9:09 AM EDT | Special Weather Statement | MLB | Martin | 21 min |
| Apr 30, 9:13 AM EDT | Tornado Warning | MLB | Martin | 17 min |
| Apr 30, 9:56 AM EDT | Special Marine Warning | MLB | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.